Kansas, 2013

Flash Flood and Hail in Kansas, June 18, 2013

June 18, 2013 · NWS GLD · 6 events in 4 counties and zones

Early in the afternoon thunderstorms developed and progresses south-southeast across Northwest Kansas producing gusty winds and large hail. The largest hail reported was 1 near Bogue.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Early in the afternoon thunderstorms developed and progresses south-southeast across Northwest Kansas producing gusty winds and large hail. The largest hail reported was 1 near Bogue.

In the evening a second round of storms moved from Colorado into the Kansas. These storms were not as strong as earlier in the afternoon. Hail up to 3/4 was the largest size reported with these storms.

The rainfall from the previous day, in combination with the slow moving storms coming in from Colorado producing heavy rainfall, caused flash flooding in rural Greeley county. Four to six inches of water was reported over the road at the intersection of Road K and Road 12, 7 miles NW of Tribune.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 2:33 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 18, 2:33 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE JUN 18 2013

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 229 PM MDT TUE JUN 18 2013

UNCERTAINTIES MAINLY REVOLVE AROUND THUNDERSTORM DEVELOPMENT AND
EVENTUAL COVERAGE THIS EVENING AND OVERNIGHT. THUNDERSTORM CLUSTERS
WHICH DEVELOPED ACROSS NORTON AND GRAHAM COUNTIES EARLY THIS
AFTERNOON FORMED ON A LINGERING SURFACE CONVERGENT ZONE WHICH RAN
FROM NORTHEAST OF MCCOOK TO NORTON AND THEN EAST ALONG HIGHWAY
36...LIKELY LEFT OVER FROM OVERNIGHT CONVECTION. CURRENT THINKING IS
THESE STORMS WILL CONTINUE TO BUBBLE FOR A COUPLE MORE HOURS BEFORE
SHIFTING INTO NORTH CENTRAL KANSAS.

NEXT ROUND OF STORMS IS CURRENTLY DEVELOPING JUST EAST OF DENVER AND
WILL PROGRESS SLOWLY EAST INTO THE PLAINS THROUGH THIS EVENING. MEAN
WINDS ALOFT ARE NOT THAT STRONG...ABOUT 15 KTS...SO STORMS MAY TAKE
THEIR TIME GETTING INTO OUR COLORADO COUNTIES.  ANY STORMS WHICH
MAKE IT WILL HAVE THE POTENTIAL TO PRODUCE STRONG OUTFLOW AND LARGE
HAIL. STRONGER WINDS AT 300 MB WORKING ACROSS SOUTHERN COLORADO MAY
HELP THE STORMS SOUTH OF I-70 SURVIVE LONGER AND MAINTAIN THEIR
STRENGTH THIS EVENING AS THEY WORK TOWARD THE KANSAS BORDER.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 229 PM MDT TUE JUN 18 2013

UPPER FLOW WILL BE SOUTHWEST THROUGH FRIDAY. A SURFACE TROUGH WILL
BE OVER EASTERN COLORADO WEDNESDAY NIGHT AND WILL MOVE SLOWLY EAST
INTO CENTRAL KANSAS BY FRIDAY.

A SURFACE TROUGH CONTINUES OVER EASTERN COLORADO AND A WEAK IMPULSE
MOVES THROUGH THE FLOW BUT H8-7 LAYER MEAN MOISTURE IS DRY AND
TRENDING DRIER THROUGH WEDNESDAY NIGHT. IN ADDITION, H7 TEMPERATURES
WARM TO 14 C. FOR THESE REASONS HAVE DECIDED TO PULL SLIGHT CHANCE
POPS FOR WEDNESDAY NIGHT. THE DRY AND WARM CONDITIONS AT MID LEVELS
CONTINUE OVER NORTHWEST KANSAS THURSDAY/THURSDAY NIGHT WHICH SHOULD MAKE
IF DIFFICULT FOR ANY STORMS TO DEVELOP NEAR THE TROUGH ACROSS THE
SOUTHEAST FA. PLAN TO CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE EASTERN ZONES FRIDAY AFTERNOON WHERE MOISTURE IS
MARGINALLY BETTER.

MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S WITH 70 IN THE
FAR EAST ZONES.  850 TEMPERATURES AROUND 30 TO 33 DEGREES WILL
SUPPORT MAX TEMPERATURES NEARING 100 DEGREES THURSDAY AND FRIDAY.

IN THE EXTENDED...(FRIDAY NIGHT THROUGH TUESDAY)...

UPPER FLOW WILL REMAIN SOUTHWEST THROUGH MONDAY BECOMING ZONAL ON TUESDAY.
A SURFACE TROUGH WILL BE OVER EASTERN COLORADO THROUGH MONDAY AND
THEN SHIFT EAST TOWARD CENTRAL KANSAS TUESDAY. SEVERAL IMPULSES COME
THROUGH THE FLOW PROVIDING SOME POTENTIAL FOR THUNDERSTORM
DEVELOPMENT. HOWEVER, MID LEVEL TEMPERATURES ARE VERY WARM 15-17
DEGREES C EXCEPT FOR SUNDAY NIGHT. DUE TO THIS SUNDAY/SUNDAY NIGHT
WILL HAVE THE BEST CHANCE FOR PRECIPITATION. SATURDAY AND MONDAY
WILL ONLY HAVE SLIGHT CHANCES. FRIDAY NIGHT AND TUESDAY SHOULD BE
DRY.

MAX TEMPERATURES WILL RANGE FROM THE MID TO UPPER 90S. MIN
TEMPERATURES WILL RANGE FROM THE MID 60S ACROSS MOST OF THE FA TO
AROUND 70 IN THE EAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY)
ISSUED AT 1155 AM MDT TUE JUN 18 2013

AFTERNOON CUMULUS WILL GRADUALLY DEVELOP THIS AFTERNOON WITH BASES
AROUND FL060. SURFACE WINDS WILL BE SSE AT 10-15 WITH SOME HIGHER
GUSTS AT KGLD THIS AFTERNOON. SPECIFIC THUNDERSTORM LOCATIONS STILL
A BIT UNCERTAIN FOR LATER THIS AFTERNOON INTO EVENING. BETTER
POTENTIAL AT KGLD THAN KMCK BUT FOR NOW HAVE INCLUDED VCTS AT BOTH
TERMINALS ROUGHLY IN THE 00Z-03Z TIMEFRAME. CEILINGS WILL REMAIN VFR
THROUGH THE PERIOD AT BOTH TERMINALS EVEN WITH CONVECTION. SURFACE
WINDS WILL STRENGTHEN AND BECOME GUSTY ON WEDNESDAY AT BOTH
TERMINALS BUT ESPECIALLY KGLD WHERE GUSTS OF 25-30 KTS WILL BE
POSSIBLE BY LATE MORNING WEDNESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...FS
AVIATION...DLF
Hazardous weather outlook, Jun 18, 2:20 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT TUE JUN 18 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
220 PM MDT TUE JUN 18 2013 /320 PM CDT TUE JUN 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTON AND GRAHAM COUNTIES
THROUGH 5 PM CDT. STORM MOVEMENT WILL BE SOUTHEAST WITH SOME STORMS
PRODUCING LARGE HAIL AND STRONG WINDS IN ADDITION TO LOCALLY HEAVY
RAINFALL. FURTHER WEST...THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
RANGE OF COLORADO AND MOVE EAST ACROSS THE COLORADO PLAINS LATER
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL PRODUCE
STRONG...POSSIBLY DAMAGING WINDS AND LARGE HAIL. STORM MOVEMENT IN
COLORADO WILL BE TO THE EAST OR SOUTHEAST THROUGH THIS EVENING
BEFORE WEAKENING OVER FAR WESTERN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND
EAST OF THE COLORADO BORDER. A FEW OF THESE STORMS COULD BECOME
SEVERE DURING THE DAY. THE CHANCE OF THUNDERSTORMS RETURNS ON FRIDAY
AND CONTINUES INTO MONDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED WITH THOSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTON AND
GRAHAM COUNTIES...AND LATER THIS AFTERNOON AND EVENING OVER EASTERN
COLORADO.

DLF

In the hours before

Special weather statement, Jun 18, 1:15 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE JUN 18 2013

KSZ004-182000-
NORTON-
215 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALVERT...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3986 9963 3959 9964 3980 10000 3996 9989
TIME...MOT...LOC 1916Z 304DEG 6KT 3981 9980

DLF
Special weather statement, Jun 18, 2:11 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT TUE JUN 18 2013

KSZ004-016-182045-
GRAHAM-NORTON-
311 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDMOND TO DENSMORE
TO LOGAN...MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3940 9997 3971 10003 3971 9973 3970 9962
      3957 9962 3956 9960 3940 9959
TIME...MOT...LOC 2011Z 351DEG 13KT 3962 9989 3962 9971
          3960 9951

HUSTED
Special weather statement, Jun 18, 2:41 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT TUE JUN 18 2013

KSZ016-182115-
GRAHAM-
341 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
LOGAN TO 8 MILES SOUTH OF DENSMORE TO 7 MILES SOUTH OF EDMOND...
MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3929 9965 3929 9993 3957 9999 3957 9961
      3956 9960 3946 9959 3930 9960
TIME...MOT...LOC 2041Z 351DEG 14KT 3953 9955 3952 9970
          3952 9986

HUSTED

The radar

The Grand Island radar (KUEX), 154 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Graham

When
June 18, 3:21 PM CST
Where
Graham County, 2.33 mi SSW of Bogue
Measured
0.75 in hail
Reported by
Public
Coordinates
39.340, -99.720

The hail started out as pea size then increased to dime size.

Hail, Graham

When
June 18, 3:26 PM CST
Where
Graham County, 4.93 mi SSW of Bogue
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -99.750

The hail piled into drifts along the fence after it fell. Estimated wind gusts of 30-40 MPH accompanied the hail.

Hail, Greeley

When
June 18, 6:25 PM MST
Where
Greeley County, 13.35 mi NNE of Tribune
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.650, -101.660

Estimated time of report based on radar.

Flash Flood, Greeley

When
June 18, 6:45 PM MST to 9:45 PM MST
Where
Greeley County, 6.64 mi NNW of Horace to 4.77 mi NW of Horace
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.567, -101.832

An estimated four to six inches of water flowing over the road at the intersection of CR K and CR 12. There was enough water over the road the officer was forced to turn around.

Hail, Wallace

When
June 18, 7:10 PM MST
Where
Wallace County, 9.05 mi N of Sharon Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -101.750

Dime size hail reported along Highway 27.

Hail, Sherman

When
June 18, 7:56 PM MST
Where
Sherman County, 1 mi N of Goodland
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
39.364, -101.720

Dime size hail decreased to pea size as it continued to fall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452960, 452961, 452962, 452991, 452963, 452964.